MS Relapse & Steroids – Five long days
My recent encounter with optic neuritis is a bit unnerving, no pun intended, mainly because this is the first time my optic nerve (ON) has been involved with my Multiple Sclerosis. Until now my relapses tended to be more of the pseudo-relapse type caused by UTI’s and other trauma and my lesion damage primarily left its mark on the spinal cord connecting to my bladder, and the mainly silent Swiss cheese holes in my brain. First, my Copaxone and now the Tysabri therapy seemed to be working well in holding off further permanent damage, but now there’s hard evidence for a true relapse, since this inflammation clearly shows on my latest MRI.
I have been through courses of steroids before for these other ‘relapses’ and know the joys of IV Solumedrol (IVSM) and a drug named Decadron (compounded formula of Dexamethasone, a very potent anti-inflammatory glucocorticoid). When I heard this news about the ON and need for immediate treatment, there was no room at the infusion center to start an IV yet that day. I didn’t have the time to stick around for a few hours and wait for their local compounding pharmacy to mix up the five capsules for the Decadron dosage since it takes me another 90 minutes to drive home from there. So I opted to try the other choice – regular prednisone tablets in mass quantities. Anyone who has taken this pill form for relapses knows that this amount of swallowing tablets is daunting, but anything is doable when it is the best option available and medically necessary.
My MS neurologist, Aaron Boster, MD, presents evidence that there is no significant difference in efficacy of which treatment is picked for relapses, it just has to do with the delivery method. Trusting his appraisal, I opted for the one I could begin immediately – the oral prednisone, since I have other plans for my summer than to sit around and wait for this to resolve later. The usual dose of oral prednisone is 25mg or even 50mg if there is a need for stronger steroids. For an MS relapse, the prescription is written to take twenty-five (yes, 25!) of these 50mg tablets, each day for five days. It is such a ridiculous amount of pills that pharmacies, unless familiar with the protocol, usually pick up the telephone and call the doctor’s office to let them know they made a mistake and get the correct prescription. Dr. Boster says that happens quite often and they have to reassure the druggist that indeed we are to ingest that much steroids at one time.
The local pharmacy didn’t even have that many tablets available and I could only pick up three days, and I had to go back for the final two days– 50 more tablets. I took my first 75 prednisone pills home and jumped in to the first dose immediately. I was feeling a touch of despair about having to do this and wondering how effective – if at all – the prednisone would be in stopping this attack. I’m not sure which was worse, thinking bleak, dark thoughts or swallowing those 25 tablets.
Fortunately I can still gulp pills pretty well and could do 4-5 at a time and didn’t have to take them one at a time. Up comes a handful of pills, big sip of water. Another handful of pills, more water. Toss pills in mouth, big gulp of water, and swallow and repeat. I got those 25 tablets down without too much challenge and stood there trying not to think too much about what might happen next.
Steroids have all sorts of nasty side effects to go with all the good they can do – I’ve experienced them all before on the IVSM and the Decadron, and expected pretty much the same this time. Insomnia. Hyper-excitability. Agitation. Topped off by extreme hunger, impossible flatulence, and stomach upset. Those are the more common problems especially when you are popping this much into the system but you have to be aggressive to take down this MonSter at times.
The first night the insomnia snuck in and I got about 3.5 hours sleep – not too bad. On the drive to work I felt a bit energized and about 24 hours from my first dose it appeared that my vision was somewhat better. I was feeling a bit of the darkness of my mood and worries lift and I took down my next dose. Grab a handful of pills, big gulp of water and swallow. Repeat over and over , 4-5 pills at a time until the next dose is done.
I double up on the stomach acid pills and wait for the heartburn to kick in – and the extra appetite to soar. Happily I can report neither occurred – the last time on the IVSM I was doubled over in pain from GERDs but not this time. And I was satisfied to eat just one piece of that box of chocolate sitting
on my counter and not the entire box. My vision has obviously gotten better – there were no more blurred lines, and I could clearly read the fine print on the television again. Road signs were clear and I was just happy that the drugs appeared to work, and doing so, quickly. I found myself wishing I had only to take a three-day course of prednisone instead of the five days, but I stayed the course.
Admittedly a bit less ambitious, I could only muster the fortitude to toss three pills at a time and take that big gulp and swallow. Although they were obviously working, taking that many pills was getting to be a challenge. I grab 2-3 of the pills, big gulp of water and swallow. Repeat many more times than the first few days. It reminds me of my recent oral prep for a colonoscopy – the best way to get the meds down is to just push through and don’t stop and think about the next big gulp. At least I wasn’t tossing back handfuls of chocolate bon-bons.
The insomnia continues, but not quite so bad-I am getting 4-5 hours of sleep. My appetite is still doing ok, being suppressed rather than in high demand for caloric fuel overdrive, but the jitters have set in. It’s a somewhat out of control feeling, with internal vibrations but no external tremor. My family tells me they can hear the vibrato stress in my voice, but I’m talking much too fast to notice. I’ll take their word for it. I spent a very busy day with aquatic exercise, shopping, lunch and more shopping and came home and passed out. I don’t think I just fell asleep – I sat down in the closest chair by the door, declared I couldn’t go any further, and dropped off into a deep sleep for a long nap. I woke with my purse still in my lap. It was as if I had flat-lined for a few hours, and I made a significant increase to my average sleep time for the day.
There’s no delicate way to put this – the end of day #4 brought on a severe case of flatulence – you know the act that people try very hard to not do in public? There’s no way with all of this bloating that I can move or bend without excess air escaping and it has to come out somewhere. My profile isn’t normally slim and now I am just huge, at least from my armpits to my knees. Try as I might, I can’t suck it in, or hold it in for that matter. There’s nothing ladylike about this side effect.
This is also why I had the knock-out shopping rounds on Day #4 – my already snug clothes would no longer fit around my ever expanding torso and waist and preferring not to look like a stuffed sausage,I bought multiple pieces of new clothing. Thankfully this is the last day I have to toss down those 25 tablets, and now I am left to hope to feel not only my sight but everything else in my body return to somewhat normal state and perhaps a few pieces of that new wardrobe can be returned for credit.
I’m through the fun of this five-day steroid regimen and I am left looking like the profile of Alfred Hitchcock, passing enough methane to power a campstove, and I have lots of energy to catch up on some long neglected projects but lack the leg strength right now to do much more than sit and write. That’s the down side – the good side is my vision has really sharpened and I no longer feel like I need eyeglasses for distance vision, my balance is greatly improved and perhaps even my fatigue will be better now that my visual system is realigned. We are often told we must consider the risk/benefit ratio with treating our MS with drugs and my outlook is much better after this five-day treatment, but I have to wonder how long it will take to stop resembling the silhouette of Alfred Hitchcock.
Wishing you well,